It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Sage, edited on January 11, 2000 at 05:45:44:

In Reply to: Re: Dilantin posted by sage on December 29, 1999 at 09:50:15:

: I've been taking dilantin for 26 years. Insomnia is a real problem but so is fear of a seizure or
: changing meds. Menopause didn't help but i had seizures while on hormone and antidepressants. Last summer i spent 8 days in the hospital and had
: 2 seizures while recuperating from surgery. my dilantin level was only 2.9 plus I'd been given pain meds that could cause seizures. since my levels have been 19.9 to 28.6 and I'm still taking 3 and 4 every other day like before but feel hyper, depressed, can't sleep or think straight.
: I've been seeing a nuerologist, had an mri which was normal but after reading her letter to my family doctor I'm not sure I want to go back. she
: wants to do a sleeping eeg to see if it indicates
: i should change meds and was hostile about my interest in vitamin therapy, acupuncture etc. In short she made me sound like an irresponsible nut. I'm taking my dog to a holistic vet with great results and have seen an acupunturist myself 2 times... only for chinese herbal tea and massage. unlike the nuerologist she didn't claim to be a cure all nor was she scornful of western medicine. I think I need both and don't feel up to changing meds or eeg's until feeling stronger and more confident. Has anyone experienced similar concerns? Sage

: have been taking Dilantin for 22 years. I'm not a doctor, just some advise.

: : DON'T STOP TAKING YOUR MEDS!!

: : Dilantin is a good drug, I'd much rather have the side effects from it than suffer from seizures. It's been 10 years since I had a seizure now, and I feel pretty good. No one even knows I'm an epileptic, they have no idea that i'm on meds.

: : By your friend making his own judgement, he is taking his life into his own hands. If he has a seizure while driving, the possibilitis of him hurting someone else that has nothing to do with his problem are very high.

: : Here is a couple of tips I use that could keep your friend out of big future problems:

: : Cooperate with the doctor, if he doesn't like his doctor, go see another until he finds one he likes. Get to know the doctor like a friend.

: : Take the medication seriously, and ontime. I used to take my meds at night, and suffered from lack of sleep, and that wasn't a good thing, so now every morning right when i wake, i take them.

: : Dilantin absorbs into your body slowly, the meds you take on Monday may not be fully affective for several days. So if you feel like crap on Tuesday, dont skip your meds, fine tune em slowly.
: : By this I mean tell you doctor that you dont feel right, and let him adjust them. This is the most important thing. Your body changes, your prescription changes.

: : My dose when i first started was 300mgs a day, now I take 400mg on Mondays and Thursdays, and 300mgs the rest of the week.

: : Get a pill box from your pharmacy, fill it on Monday, and dont change your routine. A seven day box is good.

: : Just as in life, don't listen to everything you hear. Take em seriously, and you can be very rewarded. Liver side effects, while this may be, but your talking about side effects that won't effect you for 30 or 40 years more than likely, so if he is young, i wouldn't worry about that too much. Thats the same thing as saying if you eat candy, and constantly eat candy, and have absulutely nothing else in your diet, it wouldn't effect you. Youd probably turn into a peice of Carmal, NO?

: : I use Parke Davis only, no generics. I am just stuborn I guess. I don't have insurance, and would much rather stay away from generics.

: : As your friend will find out, as he or she gets older, there are more important things to deal with in life then to worry about his meds. Take the meds in a routine fashion, something he has to do every morning, or evening, and work his life around the proper dosage. The most important thing to do is to concentrate on a perfect routine, because once the routine is set, he will feel just like anyone else.

: :

: :
: : : : I have a friend who recently went off his Dilantin and had a grand mal seizure for the first time in 5 years. He wanted to go off his meds because he was told Dilantin causes liver problems.

: : : : Please provide me with the latest information on this drug - I told my friend I would ask if there has been any news regarding its side effects.

: : : : Thank you for your time.

: : : : Sincerely,

: : : : Debbie Novak

: : : Anything I say should not be a substitute for advice from your doctor. Dilantin can commonly cause things such as jerky eye movements, drunk like walk, slurred speech and confusion. These side-effects are often seen at higher blood levels and often a small lowering of dosage by the doctor can clear much of this up. Dilantin can cause liver damage. There are many other anti-convulsants that his doctor can try but they all have side-effects. Of course there are very real problems with not taking the medicine. Inability to drive causes loss of independence. Hitting ones head violently against a hard floor while seizing can cause a brain injury. Other injuries can occur also with seizures so its bad this way too.


Follow Ups

All times are GMT -7. The time now is 06:03 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!